MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2.5-4-HX-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium prime coil failed to detach.The patient was undergoing surgery for treatment of a ruptured, a-com aneurysm with a max diameter of 6mm and a 3mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that three competitor's coils were inserted for the ruptured aneurysm, and the medtronic axium prime coil was inserted as the fourth coil.An attempt was made to detach using the id-1 twice, but it failed.The manual detachment method was performed, but it also failed.The device was safely recovered without being detached in the microcatheter, and the procedure was completed using a competitor's product.It was noted all products were prepared as per the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.Ancillary devices include an sl-10 microcatheter.
 
Additional Manufacturer Narrative
It was reported that axium coil failed to detach with the instant detacher.As the event was reportable to a regulatory authority and indicated a possible failure of a device, labeling, or packaging to meet any of its specifications, an investigation was required.Additional information was required to investigate the event and/or determine the cause of the event.The health care provider and the manufacturer representative were contacted to obtain additional event details.The device was returned as part of this investigation.Analysis found the implant coil still attached to the pushwire; therefore, the report of non-detachment was confirmed.The cause could not be determined.Since the instant detacher was not returned, any contribution of the instant detacher to the non-detachment could not be determined.The implant coil was found damaged and the cause for the damage also could not be determined.The axium prime pushwire was found broken distal to break indicator, indicative that a manual detachment was attempted at this location.The actuator interface, positive load indicator, break indicator and coupler tube were not returned for analysis, therefore, mechanical detachment attempts using an instant detacher could not be confirmed.The release wire was extending out of proximal near the proxi mal end.No damages were found with remaining portion of the pushwire.The coin was found to be present and pushed up against the lumen stop; with the shield coil present and intact.However, dried blood was found on shield coil.The implant coil was found still a ttached to the pushwire but damage.A manual detachment attempt was performed by pulling back the exposed release wire however, the coin was found stuck within the lumen stop.The outer jacket was removed to confirm that the coin was still against the lumen stop, however, dried blood was found within the lumen stop and on the release wire.The device was placed within an ultrasonic cleaner with enzyte to attempt to remove the dried blood.A second attempt was made to retract the release wire, resulting in the release wire breaking distal to the coin.The lumen stop was found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specifications.As the release wire was stuck within the lumen stop, the implant coil could not be detached and the retainer ring inner diameter (id) could not be measured.No other anomalies were observed.There was no indication that the event was related to a possible manufacturing issue, so a device history record review was not performed.Possible cause for issues det aching is the possibility that the coin was jammed within the lumen stop and contributed towards the non-detach, however, this could not be confirmed as dried blood was found stuck within the lumen stop and retainer ring.Possible causes for coil damage are patient vessel tortuosity and advancing device against resistance.As the device was returned without its protective dispenser coil and introducer sheath, it is also possible that the damage occurred during return shipping to medtronic for analysis.The investigation determined that this was a known event.Common sequences of events and contributing factors that can lead to this known event are documented in the risk management file.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9233619
Report Number2029214-2019-01067
Device Sequence Number19430411
Product Code KRD
UDI-Device Identifier00847536021044
UDI-Public00847536021044
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/29/2021
Device Model NumberAPB-2.5-4-HX-ES
Device Catalogue NumberAPB-2.5-4-HX-ES
Device Lot NumberA653098
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2019
Initial Date Received by Manufacturer 10/15/2019
Supplement Date Received by Manufacturer12/18/2019
Initial Report FDA Received Date10/24/2019
Supplement Report FDA Received Date01/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1